THE family of a Caerwent teenager who died from Toxic Shock Syndrome is halfway towards their fundraising target while continuing to work with Public Health Wales to raise awareness of the condition.
Natasha Scott-Falber was 14-years-old when she died on February 14, 2013, after suffering from TSS caused by her first use of a tampon.
Her family and friends aim to raise £5,000 for the Natasha’s Toxic Shock Syndrome Awareness campaign and hope to produce cards with symptoms and advice on TSS. They have now reached the halfway mark of £2,500.
Mandy Scott, Natasha’s mother, said: “People have been very kind giving their money.“It has been mostly through donations, lots of people close to her have been very touched by it, they all wanted to give money. People have been incredibly supportive, we are very blessed to have such good friends.”
The family is also working with Public Health Wales to bring the symptoms of TSS to light. Toxic Shock Syndrome (TSS) is a rare condition which kills two to three people in the UK every year and affects around 40 people.
Mrs Scott said: “The Public Health Wales awareness campaign is going very well, they are setting up focus groups to go into schools to talk with students to see how best to discuss the subject.”
Marlow Vets in Chepstow, where Mrs Scott works, held an animal onesie sponsored walk across the M48 Severn Bridge in February raising £1,682 which was shared between the campaign and the Back Up Trust, a charity which helps those affected by spinal cord injuries.
A friend of the family will also be running the Severn Bridge half marathon in August for the campaign. To donate visit fundrazr.com/campaigns/fg785
According to Toxic Shock Syndrome Information Service (TSSIS), around half the reported cases of TSS are associated with women using tampons but it can also be caused by infections following burns, boils, insect bites or following surgery. The condition can be treated with antibiotics if diagnosed early.
The symptoms of TSS normally begin with a sudden high fever and other symptoms then develop. Further symptoms can include vomiting, a sunburn-like skin rash, diarrhoea, fainting or feeling faint, muscle aches, dizziness and confusion.